advertisement

Childhood-diseases

Question
Posted by: Belinda | 2008/01/04

Q.

Post missed. Could you please answer

My 10m old boy experienced the following and I need some advise . He has definately had Roseola

Day1: Low grade fever (38) off food and clingy
Day2: Fever spikes to 39.97 to 40.5. Baby exhausted and clingy - but does not seem in pain. Still very little milk. No solids.
Day3: Fever still 39.9-40.5. Baby exhausted. Eyes very red and sensitive to light. Wimpering and crying all the time. Neither Ponstel or Calpol brings the fever down. I took the baby to the emergency room and the docter admits him with Acute Otitis Media. He is admitted to get the fever under control. Empaped and Ibruphen given. Temp only drops with 0.8 until the second round is given. In the ward, my baby cried and cried. He was in obvious pain. He then gets 5ml Ponsten and 5ml Augmenten. He cries less during the night but his temp rises every 3-4 hours. On the 31 Dec he was discharged and I was told to continue Ponsten and Empaped every 3 hours for 48hours regardless of fever or not.
Day 4: He is still very tired and miserable, but fever under control and drinking and eating again. He has developed a sweet smelling runny tummy and also very sweet smelling urine.
Day 5: (3 dose augmenten). Baby develops big flat red rash that in some parts melt together to get a red all over appearance and more seperate red spots over face, neck, torso, groin. Nothing on limbs. Babies eyes very swollen and he screams when I take him outside. Still clingy and irratable and exhausted.
Day6: Rash is worse and face is swollen. I phoned the doc and he said to stop the Augmentten as this is a reaction to it. (His brother and granny are both allergic to Penicillen) and Klacid and Aterax is perscribed. After the first dose of Klacid, rash is even worse. He is still miserable and eyes still sensitive and swollen. It is his 4th ear infection (and by far worse) in 3 months. My second son has chronic serous Otitis Media. I have asthma and his brother as well. He is on NAN2. I did not breastfeed as I has reconstructive surgery and could not produce more than 40ml.

I am concerned about the rash and that he is still not better. What do you think is going on. What is the best to do. He has been taking painkillers now for 7 days every 3-4hours and surely that must stop. It is a difficult time of year as everyone is away. Please help.

Thank you
Belinda
Date: 2/1/2008

Expert's Reply

A.

Paediatrician

This is a very complex question especially as I am not able to examine your son. It appears as if he had a very severe acute otitis media [middle ear infection] and was put onto Augmentin. This caused a severe allergic reaction known as urticaria [the rash] and angioedema [the facial swelling]. Augmentin is penicillin based and with your family history of penicillin allergy this is almost certainly the cause of his reaction. Klacid is not a penicillin and he must complete the course to clear up the ear infection. Only give him infant Panado Drops for his fever,no other medicine for the fever! Aterax is an antihistamine and will help for the severe urticaria rash but this often takes at least 4 days to disappear completely.Your son must now be regarded as being allergic to all penicillin antibiotics.

The information provided does not constitute a diagnosis of your condition. You should consult a medical practitioner or other appropriate health care professional for a physical exmanication, diagnosis and formal advice. Health24 and the expert accept no responsibility or liability for any damage or personal harm you may suffer resulting from making use of this content.

1
user comments

C.

Posted by: N | 2008/01/04

When my boy of 2.5years has a fever higher than 37.5 i give him a "koorssetpil"It works like magic, i always keep one or two in the refrigerater!Why dont you take him to a Peadiatrician.I always feel that when it comes to a spesific thing ,like a child being sick i,want a specialist opinion and not just a general GP, specially if it lasts longer than 2 or 3 days!!!Same as with me,when i have (women)problems or pains,i go to a Gynae and so on.Anything more serious than a cold or flu ,i go to someone who specialize in the field!Sorry,i`m afrikaans,spelling not so good.Good luck,and another thing is ,that after antibiotics children gets a rash in their groin area, my pead gave us Nasticid cream to put on,and after a day it was gone.Now,everytime he has a rash anywhere on his body i just put that on, and it is gone in a day!!(like a heatrash or so)

Reply to N

Want to comment?

Thanks for commenting! Your comment will appear on the site shortly.
Thanks for commenting! Your comment will appear on the site shortly.